Georgia, 2020

Hail and Damaging Winds in Georgia, May 3 to 5, 2020

May 3 to 5, 2020 · NWS FFC · 13 events in 10 counties and zones

A moist and moderately instable airmass combine with weak northwesterly upper-level flow and a frontal boundary stalled across north Georgia resulted in isolated to scattered strong to severe thunderstorms each afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$57,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A moist and moderately instable airmass combine with weak northwesterly upper-level flow and a frontal boundary stalled across north Georgia resulted in isolated to scattered strong to severe thunderstorms each afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 3, 5:55 PM EST, 21 minutes earlier.

Area forecast discussion, May 3, 5:55 PM EST, 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
655 PM EDT Sun May 3 2020

.UPDATE FOR AVIATION...

PREV DISCUSSION... /Issued 245 PM EDT Sun May 3 2020/

SHORT TERM /Tonight through Monday Night/...

Surface high pressure over the region is now centered over south
GA/N FL and is expected to continue moving east over the Atlantic
through Monday morning. This ridge shifting will allow a weak cold
front to push into N GA tonight bringing isolated showers and
thunderstorms to the state. As the front slowly sags southward, the
front looks to stall somewhere across north Georgia, centering the
chances for rain around the I-20 corridor. Although the global
models are generally in agreement, there are some slight
discrepancies with the available moisture and intensity of the
system. Decided to keep just isolated to scattered pops across the
area with isolated thunder beginning tonight and continuing through
Monday night. Instability does increase a bit across N and Central
GA Monday and SPC does have N GA in a Marginal risk area so a strong
to isolated severe thunderstorm isn't out of the question for
Monday. Looks like the biggest threat will be damaging winds,
Lightning, and hail.

01

LONG TERM /Tuesday through Sunday/...

Not much change to the long term with zonal flow aloft initially
brining systems through every few days. Warm front will lift north
of the area late Monday night into Tuesday followed by a cold
front approaching the northern zones Tuesday evening. Limited
moisture but ample lift will result in a small area of likely for
the northern zones and sharp cutoff to 20 pops or less for
Central GA.

Front clears the rest of the area on Wed with windier and cooler
conditions filtering in its wake. The next major system will move
through on Friday but much disagreement exists among the guidance
as to how much moisture and energy are associated with it. The GFS
is much more aggressive with pops but for now will use a blend for
this cycle which yields high chance pops.

Dry conditions to continue for the rest of the period with
seasonal temperatures expected.

Deese

&&

.AVIATION...
00Z Update...
VFR conditions to start with just mid to high clouds moving
over the area. Potential for MVFR ceilings Sunday morning for
the ATL area tafs that are expected to improve to VFR in the
afternoon. Potential for mainly isolated shower and thunderstorm
activity Sunday afternoon for the ATL/AHN areas.
Surface winds WSW less than 10 kts for the overnight then WNW
around 10 kts or less for Sunday.

//ATL Confidence...00Z Update...
High confidence for all elements to start.
Low confidence for ceilings after 12z.

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          63  85  63  84 /  10  20  30  50
Atlanta         63  81  64  84 /  10  20  20  30
Blairsville     59  78  57  75 /  30  20  50  70
Cartersville    62  80  62  83 /  20  20  30  60
Columbus        60  86  64  88 /   5  10  10  10
Gainesville     64  82  62  80 /  10  20  40  60
Macon           60  87  64  88 /   0  20  20   5
Rome            63  81  62  82 /  20  30  30  60
Peachtree City  61  83  62  86 /   5  20  20  20
Vidalia         62  89  66  90 /   0   5  10   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...BDL
Hazardous weather outlook, May 3, 3:21 PM EST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
421 PM EDT Sun May 3 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-042030-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
421 PM EDT Sun May 3 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Isolated severe thunderstorms are possible for far north Georgia
tonight with the main threats being damaging wind, occasional
lightning, hail, and brief periods of heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Isolated to scattered thunderstorms are possible Monday through
Wednesday, with the highest chances of storms expected in North
Georgia. Monday's storms over North Georgia will have the
strongest potential for severe weather with strong wind gusts and
hail possible.

Another round of showers and thunderstorms will be possible on
Friday as well along a stronger frontal system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, May 3, 5:54 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
654 PM EDT Sun May 3 2020

GAZ001>004-011-032345-
Chattooga GA-Whitfield GA-Catoosa GA-Walker GA-Dade GA-
654 PM EDT Sun May 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHATTOOGA...WHITFIELD...
CATOOSA...WALKER AND DADE COUNTIES UNTIL 745 PM EDT...

At 654 PM EDT...a line of strong thunderstorms was along a line
extending from Cagle to near Fackler to near Woodville...and moving
east at 70 mph.

  HAZARD...Winds 40 to 50 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of these storms include
Dalton, Lafayette, Ringgold, Trenton, Fort Oglethorpe, Rossville,
Chickamauga, Trion, Varnell, Lookout Mountain, Tunnel Hill, Cohutta,
Menlo, Center Post, Subligna, Blue Spring, Fairview, Linwood,
Villanow and Cloudland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3499 8481 3461 8503 3462 8506 3460 8506
      3446 8546 3447 8550 3498 8560
TIME...MOT...LOC 2254Z 283DEG 61KT 3545 8547 3478 8594 3466 8628

WIND...50MPH

The radar

The Northeast Alabama radar (KHTX), 51 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Dade

When
May 3, 6:16 PM EST to 6:40 PM EST
Where
Dade County, 0.98 mi ENE of Gass to 0.91 mi SSE of Wildwood
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
34.854, -85.533

The Dade County 911 center reported several trees blown down across the northern half of the county, including around the intersection of Wells Road and Highway 301 west of Trenton; Burkhalter Gap Road near Scenic View Lane and Scenic Highway near Fox Trail Road east of Trenton; and Wawona Drive at Highway 11 near Wildwood.

Thunderstorm Wind, Walker

When
May 4, 10:40 PM EST to 10:50 PM EST
Where
Walker County, 1.56 mi SE of Wallaceville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.886, -85.278

The Walker County Emergency Manager reported a tree blown down in the 200 block of Wilder Road.

Thunderstorm Wind, Walker

When
May 4, 10:45 PM EST to 10:55 PM EST
Where
Walker County, 0.63 mi E of Lake Howard
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.749, -85.239

The Walker County Emergency Manager reported a tree blown down in the 3200 block of Ringgold Road.

Thunderstorm Wind, Gordon

When
May 4, 11:18 PM EST to 11:28 PM EST
Where
Gordon County, 0.64 mi WNW of Resaca
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.582, -84.941

The Gordon County 911 center reported trees blown down across Nicklesville Road just northeast of Highway 41.

Thunderstorm Wind, Pickens

When
May 4, 11:38 PM EST to 11:58 PM EST
Where
Pickens County, 0.95 mi WSW of Ludville to 3.38 mi NNW of Blaine
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
34.467, -84.616

The Pickens County 911 center reported several trees blown down from Ludville, along Ludville School Road, to Northwest of Talking Rock along Keetor Road and Chance Way.

Thunderstorm Wind, Gilmer

When
May 4, 11:39 PM EST to 11:50 PM EST
Where
Gilmer County, 3.16 mi SE of Tails Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
34.651, -84.577

The Gilmer County 911 center reported trees blown down onto a house in the 500 block of Eagle Mountain Drive. No injuries were reported.

Thunderstorm Wind, Dawson

When
May 4, 11:55 PM EST to May 5, 12:05 AM EST
Where
Dawson County, 2.09 mi NW of Johntown
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
911 Call Center
Coordinates
34.572, -84.305

The Dawson County 911 center reported numerous trees blown down across and blocking Highway 52 near the Dawson-Gilmer County line.

Thunderstorm Wind, Union

When
May 5, 12:14 AM EST to 12:30 AM EST
Where
Union County, 1.25 mi S of Natal
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
34.702, -84.050

The Union County 911 center reported trees and power lines blown down along Highway 60 northwest of Suches.

Thunderstorm Wind, Lumpkin

When
May 5, 12:17 AM EST to 12:35 AM EST
Where
Lumpkin County, 1.33 mi NNW of Turners Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.688, -83.909

The Lumpkin County 911 center reported a tree blown down on Edwards Parkway near Highway 129.

Thunderstorm Wind, White

When
May 5, 12:30 AM EST to 12:40 AM EST
Where
White County, 1.69 mi ESE of Leaf
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.575, -83.641

The White County 911 center reported a tree blown down on Highway 115 near Highway 254.

Thunderstorm Wind, White

When
May 5, 5:35 PM EST to 5:55 PM EST
Where
White County, 3.51 mi WSW of Cleveland White Arpt to 0.81 mi ESE of Leaf
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.703, -83.788

The White County Emergency Manager reported several trees blown down from around the Dukes Creek Falls area on the Richard B Russell Scenic Highway to Highway 115 near Poultry Road and near Highway 254.

Thunderstorm Wind, Dawson

When
May 5, 5:41 PM EST to 6:35 PM EST
Where
Dawson County, 3.05 mi NE of Afton to 2.65 mi SE of Lumpkin
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.534, -84.195

The Dawson County Emergency Manager reported several trees blown down across the eastern side of the county from around the intersection of Highway 52 and Bailey Waters Road north of Juno to Nix Road southeast of Dawsonville.

Hail, Hall

When
May 5, 5:56 PM EST to 6:06 PM EST
Where
Hall County, 2.37 mi NNW of Murrayville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.450, -83.920

A trained spotter reported hail the size of quarters near Murrayville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898726, 898727, 898728, 898734, 898743, 898735, 898746, 898747, 898748, 898750, 898754, 898758, 898725.